MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0610
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-02185, 3005168196-2017-02186.The device was implanted in the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a cavernous carotid aneurysm using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced and smart coil in the target vessel and attempted to detach it using the handle.It was reported that the pet lock on the pusher assembly was separated; however, while attempting to remove the coil pusher assembly, the physician noticed that the coil was not detached.At this time, the smart coil was already pulled out of the aneurysm and therefore, was re-advanced into the aneurysm without issue.The physician then pinned the smart coil pusher assembly then pulled the pull wire and manually detached and placed the smart coil in the aneurysm.It was also reported that the same issue occurred with another smart coil using the same handle; therefore, the smart coil was manually detached as well.The procedure was completed with a total seven smart coils and the same handle.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7106424
Report Number3005168196-2017-02184
Device Sequence Number782119
Product Code HCG
UDI-Device Identifier00814548014968
UDI-Public00814548014968
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/23/2022
Device Catalogue Number400SMTSFT0610
Device Lot NumberF74603
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2017
Initial Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR